Cutting planes and the parameter cutwidth

Dantchev, Stefan and Martin, Barnaby (2011) Cutting planes and the parameter cutwidth. Theory of Computing Systems, 51 (1). pp. 50-64. ISSN 1432-4350 (doi:10.1007/s00224-011-9373-0)

Full text is not in this repository.

Abstract

We introduce the parameter cutwidth for the Cutting Planes (CP) system of Gomory and Chvátal. We provide linear lower bounds on cutwidth for two simple polytopes. Considering CP as a propositional refutation system, one can see that the cutwidth of a CNF contradiction F is always bound above by the Resolution width of F. We provide an example proving that the converse fails: there is an F which has constant cutwidth, but has Resolution width Ω(n). Following a standard method for converting an FO sentence ψ, without finite models, into a sequence of CNFs, F ψ,n , we provide a classification theorem for CP based on the sum cutwidth plus rank. Specifically, the cutwidth + rank of F ψ,n is bound by a constant c (depending on ψ only) if ψ has no (infinite) models. This result may be seen as a relative of various gap theorems extant in the literature.

Item Type: Article
Research Areas: A. > School of Science and Technology > Computer Science
A. > School of Science and Technology > Computer Science > Foundations of Computing group
Item ID: 9641
Depositing User: Devika Mohan
Date Deposited: 20 Dec 2012 10:39
Last Modified: 24 Apr 2018 13:28
URI: https://eprints.mdx.ac.uk/id/eprint/9641

Actions (login required)

Edit Item Edit Item